Drought, Lubbock
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lubbock forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
S. in the autumn of 2005 persisted over west Texas in March.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The drought that commenced over the south-central U.S. in the autumn of 2005 persisted over west Texas in March. During the first week of the month, D3 (extreme) drought conditions, per the U.S. Drought Monitor, were ongoing over the extreme southern panhandle, with D2 (severe) drought conditions over the remainder of the South Plains region. By the month's end, conditions were classified as D2 over the entire area. This following a few light precipitation events, including the light snow accumulations that were observed on the 23rd. The drought related fire danger remained extreme over much of the Southern Plains of the U.S. throughout the month, and the destruction caused by wildfires again made national news headlines. The most adverse fire weather conditions were observed on March 12th, when a regional outbreak of massive wind-driven wildfires scorched land, destroyed homes, and claimed lives over much of the Southern Plains. Sources at the Texas Forest Service ranked the wildfires on March 12th as the worst in state history. Most crops across the region had been harvested by the time the drought commenced, and the dry weather actually helped farmers extract cotton from the fields during the late fall. Despite the light moisture amounts received in March, the drought is expected to have long-term adverse effects as fields are prepared and planting begins during the upcoming growing season. Thus agricultural losses resulting from the drought will likely be realized at future dates according to local extension agents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 3:49 PM CST, 8 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 349 PM CST TUE FEB 28 2006 .SHORT TERM... ONLY MINOR CHANGES WERE REQUIRED TO THE GOING FORECAST/GRIDS FOR THIS AFTERNOON/S ISSUANCE. THE MID/UPPER LEVEL RIDGE AXIS WILL SHIFT EAST OF THE AREA TONIGHT AND FLOW OVER THE FORECAST AREA WILL BECOME SOUTHWESTERLY. OCCASIONAL HIGH CLOUDS WILL STREAM OVERHEAD IN THIS FLOW. THE LEE TROUGH WILL ADDITIONALLY TRANSLATE EAST TONIGHT AS A SURFACE LOW EVOLVES IN VICINITY OF EASTERN KANSAS EARLY WEDNESDAY. THIS WILL MAINTAIN WESTERLY WINDS THROUGH THE NIGHT...AND WILL HELP KEEP OVERNIGHT MINIMA MILD. MID LEVEL HEIGHT GRADIENTS WILL TIGHTEN OVER THE AREA TOMORROW AND FLOW WILL INCREASE TO 25 TO 35KT IN THE 850 TO 700MB LAYER. THIS AS A SERIES OF MINOR SHORTWAVE TROUGHS PROPAGATE THROUGH THE SOUTHWESTERLY FLOW. CURRENT SOLUTIONS DEPICT RATHER WEAK SURFACE PRESSURE GRADIENTS IN THE WAKE OF THE SURFACE TROUGH...AND THIS SHOULD PRECLUDE CRITICAL FIRE WEATHER CONDITIONS WITH RESPECT TO WINDS. HOWEVER...DEEP MIXING AND FAST MID LEVEL FLOW MAY CONTRIBUTE TO AT LEAST INTERMITTENT/LOCALIZED 20 FOOT LEVEL WINDS SUSTAINED AT 20 MPH. TEMPERATURES WILL ADDITIONALLY BE SEVERAL DEGREES COOLER AS INTERMITTENT CLOUDS AND FALLING HEIGHTS INHIBIT WARMING TO TODAY/S LEVELS BUT STILL WELL ABOVE AVERAGE AND LIKELY JUST SHY OF RECORD VALUES. .LONG TERM... UPPER LEVEL RIDGE AXIS WILL BE REPLACED BY FALLING HEIGHTS AND INCREASING SOUTHWEST FLOW ALOFT BY WEDNESDAY NIGHT AND THURSDAY. MID AND HIGH LEVEL CLOUDS WILL BE ON THE INCREASE AHEAD OF A DEVELOPING UPPER LEVEL STORM SYSTEM OFF THE WEST COAST. IN THE MEANTIME...COLD FRONT WILL SLIDE SOUTH THROUGH THE PANHANDLE DURING WEDNESDAY AND MAKE A SLOW RUN FOR THE SOUTH PLAINS LATE WEDNESDAY NIGHT/EARLY THURSDAY. EASTERLY UPSLOPE FLOW WILL COMMENCE ON THE SOUTH PLAINS AS LOW TO MID LEVEL MOISTURE IS FORECAST TO SLOWLY INCREASE OVER THE REGION. WEAK UPPER LEVEL IMPULSES OF ENERGY EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL TRAVERSE THE SOUTH PLAINS DURING THURSDAY AFTERNOON. MOISTURE AT THAT TIME WILL NOT BE SIGNIFICANT ENOUGH FOR MENTIONABLE RAINFALL. THERE COULD BE SOME LIGHT SPRINKLES/SHOWERS OVER NORTHERN SECTIONS BUT NOT MUCH EXPECTED. TEMPERATURES WILL COOL BACK TO NEAR SEASONABLE NORMALS FOR EARLY MARCH. EASTERLY UPSLOPE FLOW WILL BRING IN BETTER MOISTURE FOR THURSDAY NIGHT AND FRIDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR LIGHT RAIN SHOWERS THURSDAY NIGHT. TIME HEIGHTS PER GFS STILL SHOW ENOUGH LIFT...MAINLY OVER THE EAST AND NORTHEAST ROLLING PLAINS FRIDAY MORNING AND INTO THE AFTERNOON FOR THUNDERSTORMS. NOT EXPECTING ANYTHING STRONG AS LIFT DOES NOT LOOK TOO IMPRESSIVE. POP CONFIGURATION REMAINS UNCHANGED WITH HIGHEST POPS ONLY IN THE 40 PERCENT RANGE. WARM AIR ADVECTION WITH 850 MB WINDS IN THE 20 TO 30 KT RANGE MAY KEEP LOW CLOUDS IN FOR FRIDAY. HAVE LOWERED DAYTIME MAXIMA A FEW DEGREES INTO THE 50S NORTH AND CENTRAL TO LOWER 60S SOUTH. UPPER LEVEL TROUGH AND ASSOCIATED DISTURBANCES MOVE EAST OF THE REGION ON SATURDAY WITH DOWNGLIDE RAPIDLY DRYING ATMOSPHERE OUT FROM WEST TO EAST. TEMPERATURES WILL MODERATE INTO THE 60S AND 70S WITH THE DRY PUNCH ON SATURDAY. ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION SUNDAY WITH A SLIGHT COOLING TREND TO FOLLOW. UPPER LEVEL RIDGE TO ONCE AGAIN BUILD OVER THE SOUTH PLAINS FOR THE EARLY TO MIDDLE PART OF NEXT WEEK. MODERATING TEMPERATURES INTO THE 60S AND 70S LOOK LIKELY. KW/17 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 43 75 41 63 / 0 0 10 10 TULIA 45 77 42 64 / 0 0 10 10 PLAINVIEW 45 78 45 63 / 0 0 10 10 LEVELLAND 47 79 47 68 / 0 0 10 10 LUBBOCK 49 80 44 64 / 0 0 10 10 BROWNFIELD 47 81 48 69 / 0 0 10 10 CHILDRESS 53 85 47 60 / 0 0 10 10 SPUR 50 82 50 68 / 0 0 10 10 ASPERMONT 54 86 51 69 / 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 20/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 530 AM CST TUE FEB 28 2006 TXZ021>044-011130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 530 AM CST TUE FEB 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496651, 5496652, 5496731, 5496732, 5496812, 5496813, 5496814, 5496815, 5496816, 5496817, 5496818, 5496819, 5496820, 5496821, 5496822, 5496823, 5496824, 5496825, 5496826, 5496827, 5496828, 5496829, 5496830, 5496831.